For one Naples family, the familiar phrase “the cure is worse than the disease” became all too real when a mom raced her 5-year-old daughter to the hospital after the girl experienced a severe reaction to Tamiflu.
Winnie Duffy’s daughter, Eleanor, suffered hallucinations and seizure-like symptoms hours after taking the prescribed drug to combat the flu, NBC 6 reported.
“To see her have no light behind her eyes, no recollection, no nothing, was just, I’ve never been panicked like that in my life,” Duffy said in a video interview.
Earlier in the day, Duffy took Eleanor to the doctor with a 105 degree fever. Eleanor was diagnosed with the flu and prescribed Tamiflu.
Within hours after taking the medicine, Eleanor became stiff and exhibited seizure-like symptoms. The hallucinations were the worst. “When she started to talk it was just gibberish,” Duffy said.
Dr. Mary Beth Saunders of Lee Health said that kind of adverse reaction to the influenza medicine is rare — about 1 percent of patients who take Tamiflu might have a reaction, and it’s very difficult for physicians to predict, WBBH NBC2 reported.
At the hospital, even the doctors weren’t sure how to handle the rare reaction.
“The one doctor said maybe give another dose of Tamiflu, and another said just end it now,” Duffy said.
She quickly decided.
“The flu’s bad, it’s horrible, you feel helpless your child’s sick,” she said, as her daughter sat by her side in the video. “I would take that a 100 times over the reaction she had to the Tamiflu.”
The flu has been particularly strong this season. Across the country, 37 children have died from the flu, according to the Centers for Disease Control and Prevention. On Tuesday, West Palm Beach Okeeheelee Middle School seventh-grader Dylan Winnik, 12, died from influenza after showing cold symptoms for two days before his death. Preliminary tests reveal that Dylan died of Influenza B.
Dylan was the third child in Florida to die from the flu so far this season, according to the Florida Department of Health.